Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 229, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2004, 7:44 PM CDT for Morton County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2004, 7:44 PM CDT (00:44 UTC)
- Expired
- Jun 26, 2004, 8:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Morton County, KS
The radar
The Dodge City radar (KDDC), 188 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
996 WUUS53 KDDC 270044 SVRDDC KSC129-270130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 744 PM CDT SAT JUN 26 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MORTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 830 PM CDT * AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELKHART THIS STORM WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHWESTERN MORTON COUNTY... ELKHART... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3714 10202 3699 10202 3700 10177 3714 10178 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:30 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jun 26, 2:30 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 230 PM CDT SAT JUN 26 2004 .DISCUSSION... DAYS 1-2... 19Z SURFACE CHART SHOWS A NICE THETA-E AXIS IN OUR WESTERN COUNTIES WITH CAPES APPROACHING 2500 NEAR THE COLORADO STATE LINE. WITH VERY WEAK CAPPING, WIDESPREAD STRONG TO SEVERE STORMS ARE LIKELY THIS EVENING. THIS ACTIVITY WILL CONGEAL INTO A CONVECTIVE CLUSTER AND ROLE SE ACROSS THE WESTERN 2/3 OF THE FCST AREA TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE THIS EVENING IN OUR WESTERN COUNTIES. WE DO EXPECT SEVERE STORMS, ESPECIALLY GIVEN THE STRONG DIRECTIONAL TURNING. BUT THE VERY WEAK UPPER LEVEL WINDS(20KTS AT 250MB) WILL TEND TO LIMIT THE HAIL SIZE TO DIMES OR QUARTERS. BUT IF THESE STORMS BECOME SUPERCELLULAR AND RIGHT TURN INTO THE LOW LEVEL INFLOW, THEN OF COURSE MUCH LARGER HAIL COULD OCCUR. A WEAK COLD FRONT WILL PUSH SOUTH THROUGH CENTRAL AND EASTERN KANSAS LATE SUNDAY INTO MONDAY. BUT THE DEEP MOISTURE WILL REMAIN IN PLACE ACROSS THE WEST. WEAK NORTHWEST FLOW WILL PERSIST WITH FAIRLY WEAK MID-LEVEL CAPPING. THE MAIN LIMITING FACTOR FOR SEVERE STORMS WILL BE THE MARGINAL INSTABILITY AND WEAK JET LEVEL WINDS. PREVIOUS CONVECTION/OUTFLOW BOUNDARIES WILL HAVE A MAJOR IMPACT ON LOCATION/TIMING OF PRECIP AND TEMPERATURES. FEEL THAT THE BEST CHANCE FOR CONVECTIVE INITIATION WILL BE ALONG THE WESTERN HIGH PLAINS AND FRONT RANGE. WITH NORTHWEST FLOW ALOFT, THESE STORMS COULD MOVE INTO OUR WESTERN COUNTIES. ELEVATED SHOWERS/STORMS COULD ALSO DEVELOP A LITTLE FURTHER EAST. DAYS 3-7... FORECAST CHALLENGES ARE CHANCES FOR POPS THROUGH THE PERIOD. LARGE HUDSON BAY VORTEX TO CONTINUE TO SEND WEAK VORT MAXES ACROSS THE HIGH PLAINS REGION WITH WEST TO NORTHWEST FLOW ALOFT, AND OTHER VORTS TO SPILL OVER TOP OF RIDGE IN THE WEST. MOIST SOUTHERLY FLOW WILL CONTINUE. TIMING OF POPS WILL REMAIN A CHALLENGE AND WILL NOT MAKE ANY DRASTIC CHANGES AT THIS TIME. CURRENT TEMP GRIDS LOOK GOOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 77 62 80 / 70 20 40 30 GCK 60 77 70 80 / 70 20 40 30 EHA 59 78 59 81 / 70 20 40 30 LBL 60 77 60 81 / 70 20 40 30 HYS 62 77 62 80 / 70 20 40 00 P28 63 79 63 81 / 40 20 40 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && FINCH
Hazardous weather outlook, Jun 26, 12:16 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1216 PM CDT SAT JUN 26 2004 KSZ030-043>045-061>064-074>077-084>086-271100- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-MORTON-NESS- SCOTT-SEWARD-STANTON-STEVENS-TREGO- 1216 PM CDT (1116 AM MDT) SAT JUN 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP RAPIDLY BETWEEN 3 AND 6 PM. SOME STORMS WILL BE SEVERE WITH HAIL UP TO QUARTER SIZE. THE BEST CHANCE OF SEVERE STORMS THIS AFTERNOON AND TONIGHT WILL BE WEST OF A LINE FROM HUGOTON TO SCOTT CITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY AS A WEAK FRONT REMAINS IN THE VICINITY OF SOUTHWEST KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. KSZ031-046-065-066-078>081-087>090-271100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-MEADE-PAWNEE-PRATT- RUSH-STAFFORD- 1216 PM CDT SAT JUN 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON, BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SUNDAY AS A WEAK FRONT REMAINS IN THE VICINITY OF SOUTHWEST KANSAS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. FINCH
In the hours before
Local storm report, Jun 26, 3:36 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 6 N BIG BOW 37.65N 101.56W
06/26/2004 1.00 INCH STANTON KS PUBLIC
&&
LACYLocal storm report, Jun 26, 4:08 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 8 WNW ULYSSES 37.62N 101.49W
06/26/2004 1.00 INCH GRANT KS PUBLIC
&&
LACYLocal storm report, Jun 26, 4:29 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
429 PM CDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 8 SE JOHNSON CITY 37.49N 101.65W
06/26/2004 0.75 INCH STANTON KS LAW ENFORCEMENT
WIND GUST TO 60 MILES PER HOUR ALSO REPORTED.
&&
LACYLocal storm report, Jun 26, 4:34 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
434 PM CDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 10 SW ULYSSES 37.48N 101.48W
06/26/2004 0.75 INCH GRANT KS PUBLIC
&&
LACYLocal storm report, Jun 26, 5:03 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 13 ENE RICHFIELD 37.34N 101.56W
06/26/2004 65 MPH MORTON KS PUBLIC
60 TO 70 MPH WIND REPORTED ALONG WITH DIME SIZE HAIL.
&&
LACYLocal storm report, Jun 26, 5:13 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SAT JUN 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 11 E RICHFIELD 37.27N 101.58W
06/26/2004 65 MPH MORTON KS TRAINED SPOTTER
60 TO 70 MPH WIND REPORTED.
&&
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.